Alert archive / Hawaii / Wind Advisories in 2015
Wind Advisory 3, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 6, 2015, 3:14 AM HST for Hawaii County, Hawaii. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2015, 3:14 AM HST (13:14 UTC)
- Expired
- Jan 7, 2015, 9:50 AM HST
- In force
- 31 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WWHW70 PHFO 061314 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 314 AM HST TUE JAN 6 2015 ...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 AM HST WEDNESDAY... .A STRONG GRADIENT BETWEEN A LOW ALOFT PASSING NORTH OF THE ISLANDS AND A HIGH ALOFT CENTERED TO THE WEST WILL BRING STRONG AND GUSTY WINDS TO THE SUMMITS OF THE BIG ISLAND THROUGH TONIGHT. AS THE LOW MOVES AWAY...WINDS WILL DIMINISH WEDNESDAY MORNING. HIZ028-070215- /O.NEW.PHFO.WI.Y.0003.150106T1314Z-150107T1600Z/ BIG ISLAND SUMMITS- 314 AM HST TUE JAN 6 2015 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...NORTHWEST TO NORTH 35 TO 50 MPH WITH LOCALIZED GUSTS NEAR 60 MPH. WINDS WILL BE STRONGEST OVER THE HIGHEST ELEVATIONS AND SUMMIT PEAKS...MAINLY ABOVE 11000 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS CONDITIONS AND DIFFICULT DRIVING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
3 follow-up statements
174 WWHW70 PHFO 070117 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 317 PM HST TUE JAN 6 2015 ...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 AM HST WEDNESDAY... .A STRONG GRADIENT BETWEEN A TROUGH ALOFT NORTHEAST OF THE ISLANDS AND A RIDGE ALOFT TO THE WEST WILL BRING STRONG AND GUSTY WINDS TO THE SUMMITS OF THE BIG ISLAND THROUGH TONIGHT. AS THE LOW MOVES AWAY...WINDS WILL DIMINISH WEDNESDAY MORNING. HIZ028-071430- /O.CON.PHFO.WI.Y.0003.000000T0000Z-150107T1600Z/ BIG ISLAND SUMMITS- 317 PM HST TUE JAN 6 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...NORTHWEST TO NORTH 35 TO 50 MPH WITH LOCALIZED GUSTS NEAR 60 MPH. WINDS WILL BE STRONGEST OVER THE HIGHEST ELEVATIONS AND SUMMIT PEAKS...MAINLY ABOVE 11000 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS CONDITIONS AND DIFFICULT DRIVING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ FOSTER
060 WWHW70 PHFO 071340 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 AM HST WED JAN 7 2015 ...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL NOON TODAY... .GUSTY WINDS WILL GRADUALLY DIMINISH ACROSS THE BIG ISLAND SUMMITS TODAY...WITH WINDS EXPECTED TO DROP BELOW ADVISORY LEVELS BY THIS AFTERNOON. HIZ028-072200- /O.EXT.PHFO.WI.Y.0003.000000T0000Z-150107T2200Z/ BIG ISLAND SUMMITS- 340 AM HST WED JAN 7 2015 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. * WINDS...NORTH 25 TO 45 MPH WITH LOCALIZED GUSTS OVER 55 MPH. WINDS WILL BE STRONGEST OVER THE HIGHEST ELEVATIONS AND SUMMIT PEAKS...MAINLY ABOVE 11000 FEET. * TIMING...THROUGH THIS MORNING. * IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS CONDITIONS AND DIFFICULT DRIVING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ JACOBSON
461 WWHW70 PHFO 071950 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 950 AM HST WED JAN 7 2015 HIZ028-072100- /O.CAN.PHFO.WI.Y.0003.000000T0000Z-150107T2200Z/ BIG ISLAND SUMMITS- 950 AM HST WED JAN 7 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 5, 8:44 PM HST, 6 hours 30 minutes earlier.
Area forecast discussion, Jan 5, 8:44 PM HST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 844 PM HST MON JAN 5 2015 CORRECTED DAY IN PARAGRAPH 3 OF DISCUSSION .SYNOPSIS... A WEAK FRONT WILL BRING A BAND OF CLOUDS...A FEW SHOWERS AND INCREASING NORTH WINDS ACROSS THE STATE TONIGHT AND TUESDAY. OTHERWISE A MOSTLY DRY WEATHER PATTERN IS EXPECTED OVER THE ISLANDS INTO NEXT WEEKEND. COOL AND DRY NORTH WINDS ON TUESDAY WILL SWITCH TO TRADE WINDS BY WEDNESDAY. THE TRADE WINDS WILL WEAKEN THURSDAY AND LIGHT WINDS ARE EXPECTED TO PREVAIL INTO THE WEEKEND... WITH WARMER TEMPERATURES GRADUALLY RETURNING...ESPECIALLY WHEN WINDS TURN SOUTHERLY BY LATE IN THE WEEKEND. && .DISCUSSION... RELATIVELY WEAK /1021 MB/ HIGH PRESSURE CURRENTLY CENTERED ABOUT 1200 MILES NW OF THE ISLANDS WILL BE THE PRIMARY WEATHER FEATURE CONTROLLING ISLAND WEATHER THROUGH MOST OF THE FORECAST PERIOD AS IT TRACKS STEADILY E THIS WEEK. ALTHOUGH A WEAK FRONT WILL BRING A FEW SHOWERS TONIGHT AND TUESDAY...MOSTLY DRY WEATHER IS EXPECTED FOR MUCH OF THE UPCOMING WEEK...WITH A GRADUAL WARMING TREND BEGINNING ON WEDNESDAY. IN THE SHORT TERM...THE HIGH WILL TRACK SE...AND PUSH A SHALLOW AND DISSIPATING FRONTAL CLOUD BAND SOUTHEASTWARD DOWN THE ISLAND CHAIN THROUGH TUESDAY. THE PASSAGE OF THIS FEATURE WILL PALE IN COMPARISON TO THE MOST RECENT FRONTAL PASSAGE...WITH ONLY A SLIGHT SURGE IN N WINDS AS THE BOUNDARY PASSES. THE ISLAND ATMOSPHERE IS STABLE AND DRY...AND THIS BOUNDARY WILL HAVE LITTLE IN THE WAY OF DYNAMICS OR MOISTURE WITH WHICH TO OPERATE. LATEST SATELLITE IMAGERY DEPICTS THE FRAGMENTED NATURE OF THE FRONT/S ASSOCIATED CLOUD BAND...WITH THE BAND CURRENTLY STRADDLING KAUAI AND OAHU...MOVING SE ABOUT 15 TO 20 MPH. ONLY A SLIGHT INCREASE IN SHOWERS IS EXPECTED AS IT PASSES... MAINLY OVER N AND NE FACING SLOPES AND COASTS...WITH ANY SHOWERS REMAINING LIGHT. AN INCREASE IN WINDS AND CLOUD COVER OVERNIGHT IS EXPECTED TO KEEP TONIGHT/S LOWS A FEW DEGREES WARMER THAN THE PAST COUPLE OF NIGHTS...BUT NOT BY ALL THAT MUCH. THE DISSIPATING FRONT SHOULD CLEAR THE BIG ISLAND BY TUESDAY EVENING...WITH POST-FRONTAL NORTHERLIES QUICKLY VEERING TO THE NE TUESDAY AND TUESDAY NIGHT. THIS WILL OCCUR AS THE HIGH TRACKS STEADILY EASTWARD ALONG 28N...OR ABOUT 400 MILES N OF KAUAI. THE N WINDS WILL PUSH ANOTHER BATCH OF COOL DRY AIR OVER THE ISLANDS... WITH DEW POINTS BOTTOMING OUT IN THE MID 50/S LATE TUESDAY. TRADE WINDS ON WEDNESDAY ARE EXPECTED TO BE DRIER THAN NORMAL AS WELL WITH THE ISLAND AIR MASS REMAINING DRY AND STABLE. AS THE HIGH CONTINUES TO TRACK E AND BECOME ESTABLISHED FAR NE OF THE ISLANDS LATER THIS WEEK...ITS ASSOCIATED RIDGE WILL MOVE INTO A POSITION JUST N OF KAUAI. THIS WILL LEAD TO LIGHTER E/SE WINDS FOR MOST AREAS ON THURSDAY AND FRIDAY...WITH TRADE WINDS PERSISTING NEAR AND S OF THE BIG ISLAND. A MOSTLY DRY LAND AND SEA BREEZE WIND AND WEATHER PATTERN IS EXPECTED TO DOMINATE ISLAND WEATHER FROM WEDNESDAY NIGHT INTO SATURDAY. LEEWARD AND INTERIOR AFTERNOON CLOUD BUILD UPS WILL BE THE RESULT...BUT LIMITED MOISTURE WILL LIKELY PRECLUDE SIGNIFICANT SHOWER DEVELOPMENT. OVER THE WEEKEND AND EARLY NEXT WEEK...THE RIDGE WILL SLIDE SOUTHWARD OVER THE ISLANDS...AND THEN MOVE TO A POSITION NEAR OR S OF THE BIG ISLAND. THIS OCCURS AS A LARGE GYRE OF LOW PRESSURE SETS UP BETWEEN HAWAII AND THE ALEUTIAN ISLANDS. IN THIS REGIME...WHICH IS FAIRLY TYPICAL FOR JANUARY...LIGHTER S WINDS WOULD PREVAIL NEAR THE BIG ISLAND...WITH STRONGER SW WINDS NEAR KAUAI AND OAHU. THIS REGIME ALSO TYPICALLY IS ASSOCIATED WITH VOG FROM THE BIG ISLAND SPREADING TO THE OTHER ISLANDS...AND OVER WINDWARD PORTIONS OF THE BIG ISLAND. A FRONT ASSOCIATED WITH THE LARGE GYRE IS EXPECTED TO BE NEAR KAUAI IN ABOUT A WEEK...KEEPING THE RIDGE SUPPRESSED SOUTHWARD. WHETHER OR NOT THIS FRONT AFFECTS ANY OF THE ISLANDS EARLY NEXT WEEK REMAINS UNDECIDED...BUT LONG RANGE FORECAST MODEL GUIDANCE INDICATES THAT THE SURFACE RIDGE WILL REMAIN NEAR OR S OF THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK. WITH WINDS EVENTUALLY TURNING TO THE S AND SW... THE ISLAND ATMOSPHERE WILL WARM AND MOISTEN. LONG RANGE MOS OUTPUT INDICATES THAT ISLAND DEW POINTS WILL INCREASE AFTER A MIN IN THE MID 50/S ON TUESDAY...GRADUALLY CLIMBING INTO THE MID 60/S BY EARLY NEXT WEEK. ALTHOUGH WINDS AT THE SUMMITS ON THE BIG ISLAND ARE CURRENTLY BELOW ADVISORY/WARNING CRITERIA...A TIGHTENING OF THE GRADIENT ALOFT MAY LEAD TO ADVISORY LEVEL WINDS ON TUESDAY BEFORE DIMINISHING WEDNESDAY. THERE ALSO APPEARS TO BE POTENTIAL FOR ADVISORY LEVEL WINDS AGAIN AROUND FRIDAY. && .AVIATION... A SHALLOW CLOUD BAND ASSOCIATED WITH A WEAK COLD FRONT WILL TRACK SE DOWN THE ISLAND CHAIN THROUGH TUESDAY...BUT LIMITED MOISTURE MEANS THAT ASSOCIATED CIGS ARE LIKELY TO REMAIN AOA 030...WITH VFR CONDITIONS THEREFORE PREVAILING. SOME BRIEF -SHRA AND MVFR CIGS ARE POSSIBLE ALONG N FACING SLOPES AND COASTS AS THE FRONT MOVES THROUGH THE ISLANDS...BUT WITH LIMITED DURATION AND COVERAGE. NO AIRMETS ARE CURRENTLY IN EFFECT. INCREASING N TO NE WINDS MAY LEAD TO LOW LEVEL TURB TO THE S AND SW OF ISLAND TERRAIN LATER TONIGHT AND TUESDAY...POTENTIALLY REQUIRING AN AIRMET. && .MARINE... A SMALL CRAFT ADVISORY /SCA/ IS SET TO BEGIN FOR WATERS AROUND KAUAI LATER TONIGHT...AS N WINDS INCREASE BEHIND A WEAK FRONTAL BAND. CURRENT FORECAST GRIDS INDICATE THAT WINDS WILL INCREASE TO SCA LEVELS IN OTHER ISLAND WATERS ON TUESDAY...AND WAVE WATCH GUIDANCE INDICATES COMBINED SEAS WILL INCREASE TO 10 FEET OR GREATER IN MANY MARINE ZONES LATER TUESDAY AND TUESDAY NIGHT AS A SHORT-PERIOD N SWELL INCREASES IN HEIGHT. THUS THE EXPECTATION IS THAT THE SCA WILL BE EXPANDED TO INCLUDE ADDITIONAL ZONES BY TUESDAY MORNING AT THE LATEST. MIXED SWELLS FROM BOTH THE N AND NW WILL IMPACT N AND W FACING SHORES THROUGH THE PERIOD. A SMALL BOOST TO BOTH SWELLS WILL OCCUR OVERNIGHT...WHILE N WINDS WILL STRENGTHEN BEHIND A WEAK FRONT CURRENTLY NEAR KAUAI. A LARGER N SWELL BUILDING TUESDAY NIGHT COMBINED WITH NE TRADE WINDS WILL LIKELY BOOST SURF HEIGHTS TO HIGH SURF ADVISORY HEIGHTS ALONG N FACING SHORES OF MOST ISLANDS BY WEDNESDAY. THE N SWELL...ALONG WITH THE TRADE WINDS...WILL SLOWLY DIMINISH FROM THURSDAY THROUGH THE END OF THE WEEK. A NEW LONG PERIOD NW SWELL BUILDING ON FRIDAY MAY PRODUCE SURF APPROACHING THE HIGH SURF ADVISORY CRITERIA ALONG MOST N AND W FACING SHORES OF THE SMALLER ISLANDS FRIDAY NIGHT AND SATURDAY. THE OAHU SURF DISCUSSION /SRDHFO/ WAS UPDATED EARLIER TODAY...CONTAINS A HIGH RESOLUTION DISCUSSION OF EXPECTED SWELLS OVER THE NEXT 5 DAYS...AND CAN LOOSELY BE APPLIED STATEWIDE. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST WEDNESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:28 PM HST | Small Craft Advisory | HFO | 72 hr | |
| Jan 6, 3:30 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.